Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 5, 2022

June 5, 2022 · NWS GLD · 8 events in 2 counties and zones

Two different thunderstorms moved south through Southwest Nebraska during the afternoon and into the evening hours. Hail up to grapefruit size was reported near McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Two different thunderstorms moved south through Southwest Nebraska during the afternoon and into the evening hours. Hail up to grapefruit size was reported near McCook. The same storm produced wind gusts up to 64 MPH near Indianola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 4:23 PM MST, 22 minutes earlier.

Area forecast discussion, Jun 5, 4:23 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT Sun Jun 5 2022

.SHORT TERM...(This evening through Wednesday Morning)
Issued at 1251 PM MDT Sun Jun 5 2022

The main story for the short term period will be the multiple days
of severe weather potential. SPC has an Enhanced risk of severe
weather along and east of Highway 25 with a slight risk to the west.
Recent CAMS indicate initiation across Kit Carson and Cheyenne (CO)
between 19-21Z. RAP forecast soundings indicate a very unstable air
mass developing with 2500-3500 j/kg of MLCAPE and ~4000 j/kg of
MUCAPE. MUCAPE of this magnitude plus 0-6 wind shear of 35-45 knots
will support the potential for hail greater than 2 inches in
diameter. The storms will grow upscale into a cluster after 6pm MT,
as a bowing segment will develop across eastern portions of the
area with 70+ mph winds possible. A tornado threat is possible,
especially during the early evening hours as the LLJ begins to
ramp up, but am currently expecting any potential tornado threat
to be confined to any storm mergers and boundary ingestion
(similar to last night) with a quick spin up possible. The severe
storms are expected to be out of the CWA around 10pm MT.

Monday, the active weather continues across the area as a warm front
moves northward out of Oklahoma into the area which will allow moist
air to advect into the CWA. A shortwave comes out of the Rockies
which will be the focus for storms during the afternoon hours, with
again with severe potential as large hail, damaging winds and some
tornadoes possible. The tornado potential will look to be along
the warm front. The strong moisture advection will also lead to
the potential for some flash flooding concerns, especially for
areas that has received the most rainfall over the pas few days.
High temperatures for the day are currently forecasted to be in
the 80s across the entire area along with overnight lows falling
into the 50s.

Into Tuesday, yet another chance for thunderstorms exists as another
wave moves into the area as an MCS develops. This will again bring
the potential for more flash flooding concerns, dependent on
where the heaviest rainfall falls the previous days. There is
currently some uncertainty with how widespread and the magnitude
the severe potential will be as convection/lingering cloud cover
will more than likely remain present during the morning hours.
Currently, the main threats look to be large hail and damaging
winds along with the heavy rainfall potential.

.LONG TERM...(Wednesday through Sunday)
Issued at 1251 PM MDT Sun Jun 5 2022

The long term period starts out with northwesterly flow as a weak
ridge remains across the western CONUS. Moisture will still be
present across the area, but the potential doesn't look as good for
widespread showers and storms for the area, however isolated to
widely scattered precipitation still looks to be a possibility.
High temperatures for Wednesday are currently forecasted to be
cooler in the 70s across the area as cloud cover is anticipated
to last throughout the day.

Thursday, the same synoptic pattern remains with the exception of
a stronger shortwave being present within the overall flow.
Showers and storms will be possible, with a chance for severe
again returning to the area during the afternoon and evening
hours. Confidence is not overly high at this time to pinpoint
exact hazards and locations for the severe potential but at this
time it appears that some risk does exist. Warmer temperatures
return as high temperatures are forecasted to be in the 80s along
with breezy southerly winds with gusts of 25-35 mph.

The latter portion of the extended period has the ridge over the
western CONUS amplifying a bit as high pressure builds into the SW
portion of the country. Depending on how far north the high pressure
can make it into the CWA will dictate any further shower and storm
chances as guidance indicates the potential for some additional
disturbances moving off of the Rockies and into the plains. An even
warmer trend is expected to begin in part to the high pressure with
highs in the 80s before the potential for 90s returns by next
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jun 5 2022

Currently watching storms move into SW Nebraska from the Nebraska
Panhandle, the anticipation is they will become severe as they
move into the KMCK terminal near 01Z, will continue watching
trends for any changes of speed as they approach the terminal.
Confidence continues to wane if KGLD will see storms so will keep
VCTS as the best forcing for storms enters the area. Storms will
exit the area around 03Z as wins will turn to the SSE before
becoming more northerly towards the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Jun 5, 1:55 PM MST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Sun Jun 5 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Sun Jun 5 2022 /355 PM CDT Sun Jun 5 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe Thunderstorm Watch is in effect for the entire area until 9pm
MDT or 10pm CDT. Destructive hail up to baseballs, damaging wind
gusts up to 75 mph and locally heavy rainfall. A few tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms will once again move through the area
Monday afternoon through Monday night and again Tuesday afternoon
through Tuesday night producing large hail, damaging winds and
locally heavy rainfall which may produce flash flooding. Tornadoes
are also possible.

The weather pattern becomes a bit less active Wednesday through
Thursday although severe weather will be possible. Dry weather
returns Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected. If you observe any form of severe
weather, flooding or damage please contact the National Weather
Service in Goodland.

In the hours before

Local storm report, Jun 5, 3:38 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 SSE BOGUE             39.32N 99.65W
06/05/2022  E1.75 INCH       GRAHAM             KS   PUBLIC

            GOLF BALL SIZED HAIL REPORTED AT LOCATION.

&&

MRC
Special weather statement, Jun 5, 3:40 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
540 PM CDT Sun Jun 5 2022

KSZ016-052300-
Graham KS-
540 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of east central Graham
County through 600 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palco, or 15 miles southeast of Hill City, moving northeast at 20
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of east central Graham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

&&

LAT...LON 3917 9964 3922 9972 3935 9961 3924 9960
      3916 9961
TIME...MOT...LOC 2239Z 226DEG 17KT 3924 9961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KAK
Special weather statement, Jun 5, 3:45 PM MST, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT Sun Jun 5 2022

COZ092-052315-
Cheyenne County CO-
445 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of northeastern
Cheyenne County in east central Colorado through 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Weskan, or 17 miles northeast of Cheyenne Wells,
moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 157 and 161, and
between mile markers 165 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.

&&

LAT...LON 3892 10241 3905 10228 3905 10205 3887 10204
      3883 10206
TIME...MOT...LOC 2245Z 042DEG 15KT 3903 10217

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Jun 5, 4:15 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM MDT Sun Jun 5 2022

NEZ079-052345-
Dundy NE-
515 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of Dundy County through
545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Enders Reservoir State Recreation Area, or 14
miles south of Imperial, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Dundy County,
including the following locations... Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Nebraska.

&&

LAT...LON 4008 10132 4005 10193 4035 10203 4035 10132
TIME...MOT...LOC 2315Z 318DEG 25KT 4030 10167

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Jun 5, 4:21 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
521 PM MDT Sun Jun 5 2022

COZ092-052345-
Cheyenne County CO-
521 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Weskan, or 12 miles east of Cheyenne Wells, moving
south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.

This includes Highway 385 between mile markers 138 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.

&&

LAT...LON 3865 10235 3894 10223 3892 10204 3862 10205
      3862 10211
TIME...MOT...LOC 2321Z 009DEG 16KT 3886 10213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Local storm report, Jun 5, 4:29 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             19 N PARKS              40.31N 101.73W
06/05/2022  E0.25 INCH       DUNDY              NE   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL AND
            TWENTY-TWO HUNDREDTHS OF RAIN.

&&

KAK

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
June 5, 4:45 PM MST
Where
Dundy County, 4.87 mi N of Parks
Measured
0.88 in hail
Reported by
Public
Coordinates
40.120, -101.730

Thunderstorm Wind, Red Willow

When
June 5, 6:57 PM CST to 7:05 PM CST
Where
Red Willow County, (Mck)mc Cook Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.580

Hail, Red Willow

When
June 5, 6:58 PM CST
Where
Red Willow County, 1.38 mi N of Mc Cook
Measured
2 in hail
Reported by
Social Media
Coordinates
40.220, -100.620

Hail, Red Willow

When
June 5, 7:03 PM CST
Where
Red Willow County, 0.53 mi E of Mc Cook
Measured
1 in hail
Reported by
Social Media
Coordinates
40.200, -100.610

Thunderstorm Wind, Red Willow

When
June 5, 7:05 PM CST
Where
Red Willow County, 3.45 mi N of Indianola
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -100.420

Hail, Red Willow

When
June 5, 7:07 PM CST
Where
Red Willow County, 3.45 mi S of Mc Cook
Measured
4 in hail
Reported by
Public
Coordinates
40.150, -100.620

A few hailstones were reported to be 2/3rds the size of a dollar bill in diameter.

Thunderstorm Wind, Red Willow

When
June 5, 7:18 PM CST
Where
Red Willow County, 0.53 mi W of Bartley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.250, -100.310

Estimated wind gusts of 50-60 MPH with heavy rainfall.

Hail, Red Willow

When
June 5, 7:30 PM CST
Where
Red Willow County, 2.53 mi WNW of Marion
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.040, -100.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039113, 1039120, 1039114, 1039115, 1039118, 1039116, 1039119, 1039117.